Alert archive / Wyoming / High Wind Warnings in 2009

High Wind Warning 74, NWS Cheyenne, WY

October 30, 2009Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Oct 30, 2009, 11:03 PM MDT for Albany County, Carbon County, Wyoming. It took effect at Oct 31, 2009, 12:00 AM MDT. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 30, 2009, 11:03 PM MDT (05:03 UTC)
In effect from
Oct 31, 2009, 12:00 AM MDT
Expired
Oct 31, 2009, 5:00 AM MDT
In force
5 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 12:16 AM MDTNON-TSTM WND GST 681 Nnw Arlington, WYSUSTAINED WIND 53 MPH
Oct 31, 12:51 AM MDTNON-TSTM WND GST 711 Nnw Arlington, WYSUSTAINED WIND 54 MPH
Oct 31, 4:46 AM MDTNON-TSTM WND GST 58Arlington, WYFROM 1136 PM TO 446 AM WIND GUSTS HAVE RANGED FROM 56 TO 71 MPH. PEAK GUST OCCURRED AT 1246 AM AND 1251 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 5.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2009-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2009-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 310503
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1103 PM MDT FRI OCT 30 2009

...STRONG AND GUSTY WINDS OVERNIGHT TONIGHT...

.A STRONG PRESSURE GRADIENT AT THE SURFACE AND AT LOW LEVELS WILL
PRODUCE STRONG WEST WINDS THROUGH THE EARLY MORNING HOURS. IN 
ADDITION TO THE WINDS...AREAS OF BLOWING SNOW WILL OCCUR. THE
WINDS WILL BE STRONGEST AT ARLINGTON ALONG INTERSTATE 80.

WYZ110-311100-
/O.NEW.KCYS.HW.W.0074.091031T0600Z-091031T1100Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
1103 PM MDT FRI OCT 30 2009

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 AM MDT SATURDAY. 

YOU CAN EXPECT WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH.
THE STRONG WINDS WILL PRODUCE AREAS OF BLOWING SNOW AND REDUCED
VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

&&

$$

RUBIN
1 follow-up statement
000 
WWUS75 KCYS 311046
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
446 AM MDT SAT OCT 31 2009

...STRONG WINDS SLOWLY DECREASING THIS MORNING...

.A WEAKENING SURFACE AND LOW LEVEL PRESSURE GRADIENT WILL SUPPORT
DECREASING WINDS THIS MORNING.

WYZ110-311200-
/O.EXP.KCYS.HW.W.0074.000000T0000Z-091031T1100Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
446 AM MDT SAT OCT 31 2009

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MDT EARLY THIS MORNING...

THE HIGH WIND WARNING WILL EXPIRE AT 5 AM MDT EARLY THIS MORNING.

WEST WINDS WILL CONTINUE TO SLOWLY DECREASE THROUGH THE EARLY
MORNING HOURS.

$$

RUBIN

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 30, 6:14 PM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Oct 30, 6:14 PM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
614 PM MDT FRI OCT 30 2009

.DISCUSSION...WINDS SHOULD SLOWLY DIMINISH OVER THE CWA THROUGH
EARLY TONIGHT.  SINCE 23Z...BLOWING SNOW HAS DECREASED OVER AND
NEAR THE MOUNTAINS.  HAVE WENT AHEAD AND CANCELED THE WINTER
WEATHER ADVISORY FOR BLOWING SNOW AS OF 00Z.  THERE WILL STILL BE
A PERIOD FOR THE NEXT FEW HOURS OF STRONG WINDS AT KARL AND KVDW.
AT 00Z KARL HAD A GUST TO 60 MPH...BUT NOT MUCH BLOWING SNOW.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 309 PM MDT FRI OCT 30 2009/...

SHORT TERM...TONIGHT THROUGH SUNDAY...WINDS WILL CONTINUE ACROSS
THE AREA THROUGH THIS EVENING. MAX IN WIND SPEEDS OCCURRED EARLIER
THIS AFTERNOON AND WILL CONTINUE TO EASE THROUGH THE LATER AFTERNOON
AS THE LOW LEVEL PRESSURE GRADIENT RELAXES. EVEN THOUGH THE GRADIENT
DIMINISHES SOMEWHAT...IT WILL REMAIN IN PLACE THROUGH THE NIGHT. THUS
BREEZY WESTERLY WINDS WILL CONTINUE WITH GUSTS 20 TO 30 MPH MAINLY
AT ARLINGTON...AND LOCATIONS NEAR THE LARAMIE RANGE. CURRENT
SATELLITE IMAGERY SHOWS A FEW BREAKS IN THE CLOUDS ACROSS THE CWA
WHICH HAS ALLOWED TEMPERATURES TO JUMP INTO THE MID TO UPPER 30S.
WEBCAMS SHOW MANY LOCATIONS TO HAVE MINIMAL BLOWING SNOW...EVEN
THOUGH WINDS ARE STILL ON THE STRONG SIDE SO EXPECT THAT THE TOP
LAYER OF SNOW HAS BEGUN TO MELT AND/OR ICE OVER. THUS WILL
CONSIDER DROPPING THE ADVISORY EARLIER THAN ANTICIPATED FOR MOST
ZONES EAST OF THE LARAMIE RANGE. EXPECT OROGRAPHIC SNOW SHOWERS TO
CONTINUE THROUGH THE NIGHT UNDER STRONG NW FLOW ALOFT. SHORTWAVE
RIDGE WILL MOVE OVERHEAD TOMORROW BRINGING WARMER AND DRIER
CONDITIONS TO THE AREA. STILL UNDERCUT GUIDANCE FOR MAX TEMPS DUE
TO SNOWPACK BUT WILL LIKELY SPIKE INTO THE UPPER 30S AND 40S AS
HEIGHTS INCREASE ALOFT AND H7 TEMPS JUMP ABOVE FREEZING. WINDS
WILL BE BREEZY THROUGH THE DAY WITH H7 WINDS AT 30 TO 40 KTS AND
THE SFC PRESSURE GRADIENT REMAINING IN PLACE...BUT WILL NOT BE AS
STRONG AS TODAY. A SHORTWAVE WILL APPROACH THE CWA FROM THE
NORTHWEST ON SUNDAY WITH A WEAK COLD FRONT MOVING THROUGH EASTERN
ZONES IN THE LATE AFTERNOON. WILL SEE RAIN SHOWERS INCREASE IN
COVERAGE IN THIS AREA THROUGH THE AFTERNOON AS THE FRONT PASSES
THROUGH...AND WILL CHANGE OVER TO A RAIN/SNOW MIX LATER IN THE
EVENING AS TEMPERATURES DROP OFF.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...A COLD FRONT WILL BE
ON THE DOORSTEP...MOVING INTO NRN WYOMING AT TO BEGIN THE PERIOD.
PROGS HAVE BEEN TRENDING STRONGER AND WETTER WITH THIS FRONT...SO
HAVE BOOSTED PRECIPITATION CHANCES NORTH OF A MUDDY GAP TO KIMBALL
LINE. NOT EXPECTING MUCH PRECIPITATION OUT OF THIS SYSTEM...THOUGH
A QUICK DUSTING IS NOT OUT OF THE QUESTION. THIS COLD FRONT WILL
MOVE OUT ONTO THE PLAINS BY MONDAY...GIVING WAY TO DRY NORTHWEST
FLOW ACROSS THE INTERMOUNTAIN WEST AS THE WEST COAST RIDGE
DEVELOPS. THE ECMWF HAS SUGGESTED A STRENGTHENING WEST COAST RIDGE
IN ITS OUTPUT OVER THE PAST SEVERAL RUNS...AND GFS PROGS CONTINUE
TO TREND IN THAT DIRECTION AS WELL. SO CONFIDENCE IN A DRY AND
WARMING TREND IS BUILDING. AFTER A COOLER DAY BEHIND THE FRONT ON
MONDAY...TEMPERATURES WILL SLOWLY WARM BACK INTO THE UPPER 50S TO
LOW 60S FOR TUESDAY THROUGH THURSDAY BENEATH DRY CONDITIONS. BY
LATE THURSDAY/FRIDAY BOTH THE ECMWF AND GFS HAVE A CLIPPER
SHORTWAVE DIVING INTO THE NRN ROCKIES/NRN PLAINS. PLACEMENT IS A
BIT IN QUESTION...WITH THE GFS FURTHER WEST WITH THE
ENERGY...WHICH WOULD HAVE MORE IMPACT ON THE CWA. WHILE THE ECMWF
KEEPS THE WAVE OVER THE DAKOTAS...LIMITING IMPACT. FOR NOW...WILL
CONTINUE TO SIDE WITH THE ECMWF...WHICH WOULD MAINTAIN BENIGN
CONDITIONS.

AVIATION...WINDS WILL SLOWLY SUBSIDE BY LATE EVENING...REDUCING THE
IFR VISIBILITIES IN BLOWING SNOW OVER AND NEAR THE MOUNTAINS.
OTHERWISE...VFR CONDITIONS WILL BE COMMON TONIGHT WITH THE EXCEPTION
OF KRWL. LOW CIGS ARE ANTICIPATED TO WORK INTO KRWL THIS EVENING AND
CONTINUE THROUGH THE OVERNIGHT HOURS. ALTHOUGH WINDS WILL NOT BE AS
STRONG AS TODAY...EXPECT THAT THEY WILL BE ENOUGH TO KEEP THE LOW
CLOUDS OFF THE SFC. THESE LOW CIGS WILL BURN OFF BY MID- MORNING ON
SATURDAY. WINDS ARE AGAIN EXPECTED TO INCREASE ON SATURDAY...BUT
AGAIN SHOULD BE WEAKER THAN THOSE OF FRIDAY.

FIRE WEATHER...NO FIRE WEATHER CONCERNS THROUGH SUNDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RJM
LONG TERM/AVIATION...HAHN
UPDATE...WEILAND
Hazardous weather outlook, Oct 30, 6:22 PM MDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
622 PM MDT FRI OCT 30 2009

NEZ002-003-019>021-054-055-095-096-WYZ101>119-312200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
622 PM MDT FRI OCT 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH WILL CONTINUE
OVER SOME LOCATIONS IN AND NEAR THE LARAMIE AND SNOWY RANGES THROUGH
EARLY TONIGHT.  THIS INCLUDES INTERSTATE 80 AT ARLINGTON AND THE
SUMMIT BETWEEN LARAMIE AND CHEYENNE. THE WINDS WILL PRODUCE AREAS
OF BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITIES DURING THAT
TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH
NEAR THE SNOWY AND LARAMIE RANGES ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Oct 30, 7:34 PM MDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
734 PM MDT FRI OCT 30 2009

WYZ103-105-106-110-116-117-310500-
NORTH LARAMIE RANGE-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...MEDICINE BOW...BORDEAUX...ARLINGTON...
ELK MOUNTAIN...VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...
HARRIMAN...WHITAKER
734 PM MDT FRI OCT 30 2009

...STRONG WINDS WILL CONTINUE THROUGH 11 PM OVER AND NEAR THE
SNOWY AND LARAMIE RANGES...

WEST WINDS WILL GUST BETWEEN 45 AND 55 MPH THROUGH 11 PM IN
MANY LOCATIONS OVER AND NEAR THE SNOWY AND LARAMIE RANGES. THE
WINDS WILL CONTINUE TO SLOWLY DIMINISH THROUGH THAT TIME.

AT 710 PM...ARLINGTON HAD A GUST TO 58 MPH AND VEDAUWOO
REPORTED A WIND GUST OF 44 MPH.

THE STRONG WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING
SNOW THROUGH 11 PM...ESPECIALLY OVER AND NEAR THE SOUTHERN
LARAMIE RANGE. TRAVEL WILL BE HAZARDOUS THROUGH 11 PM ON THE
INTERSTATE 80 SUMMIT BETWEEN CHEYENNE AND LARAMIE WITH SLICK
ROADS AND REDUCED VISIBILITIES.

WEILAND
Special weather statement, Oct 30, 9:45 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
945 PM MDT FRI OCT 30 2009

WYZ103-105-106-110-116-117-310900-
NORTH LARAMIE RANGE-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...MEDICINE BOW...BORDEAUX...ARLINGTON...
ELK MOUNTAIN...VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...
HARRIMAN...WHITAKER
945 PM MDT FRI OCT 30 2009

...STRONG WINDS WILL CONTINUE THROUGH THE REST OF THE NIGHT
OVER AND NEAR THE SNOWY AND LARAMIE RANGES...

WEST WINDS WILL GUST BETWEEN 40 AND 55 MPH FOR MUCH OF THE REST
OF THE NIGHT IN MANY LOCATIONS OVER AND NEAR THE SNOWY AND
LARAMIE RANGES. THE WINDS WILL CONTINUE TO SLOWLY DIMINISH.

THE STRONGEST WINDS WILL BE NOTED AT ARLINGTON THE REST OF
TONIGHT WITH GUSTS BETWEEN 50 AND 55 MPH. AT 910 PM...ARLINGTON
HAD A WIND GUST OF 57 MPH. MEANWHILE OVER THE SOUTHERN LARAMIE
RANGE...WIND GUSTS WERE BETWEEN 40 AND 55 MPH AS OF 9 PM...WITH
THE STRONGEST WINDS NEAR THE HARRIMAN INTERSTATE 80 EXIT. THE
WINDS OVER THE SOUTHERN LARAMIE RANGE SHOULD DIMINISH WITH
WIND GUSTS BETWEEN 40 AND 45 MPH BY EARLY SATURDAY MORNING.

THE STRONG WINDS WILL CONTINUE TO PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW TONIGHT...ESPECIALLY OVER THE SOUTHERN LARAMIE
RANGE. AS OF 9 PM...MANY ROADS...INCLUDING INTERSTATE 80...REMAIN
CLOSED IN THAT AREA.

TRAVEL WILL BE HAZARDOUS THROUGH 11 PM ON THE INTERSTATE 80
SUMMIT BETWEEN CHEYENNE AND LARAMIE WITH SLICK ROADS AND REDUCED
VISIBILITIES.

WEILAND

Nearby

High Wind Warnings in Wyoming, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.